Share |

PrintPrintable version



Antibiotic Ketek Linked To Hepatitis, Liver Failure

|

According to a recent post on the Alternative Medicine Forum Yahoo group, an antibiotic - telithromycin - sold under the trade name Ketek, has been linked to three cases of liver trouble, one of them fatal and one requiring a liver transplant. All of them occurred at the Carolinas Medical Center in Charlott, N.C.

A warning to watch out for side effects when using the antibiotic was published in the Annals of Internal Medicine, details here.

The summary, from a send-out by the American College of Physicians follows here. Thanks to DitziSis.

- - -

Date: Sat, 21 Jan 2006
From: DitziSis
Subject: Ketek (Telithromycin) Linked to Two Cases of Liver Failure and Implicated in a Third Case of Hepatitis

Sorry, no link. It came through my heppers group...

Ketek (Telithromycin) Linked to Two Cases of Liver Failure and Implicated in a Third Case of Hepatitis PHILADELPHIA, PA -- January 20, 2006 -- Three case reports of liver problems after taking the antibiotic telithromycin (Ketek®) are reported in Annals of Internal Medicine today.

Researchers at Carolinas Medical Center in Charlotte, N.C., say that one of the patients died; one required and received a liver transplant; and the third recovered from drug-induced hepatitis after the antibiotic was stopped.

The article, "Severe Hepatotoxicity of Telithromycin: Three Case Reports and Literature Review" will be published in the March 21, 2006, print edition of the journal. It was released early today online.

"These cases could represent an unusual clustering of a rare, idiosyncratic drug reaction at one medical center," said John S. Hanson, MD, an author and hepatologist with the liver transplant center at Carolinas Medical Center.

"However, the severity of liver injury in two of our patients warrants this report in the medical literature and will alert other physicians to this possible link with telithromycin."

Dr. Hanson said that, despite the three reports, "At this point, there is not enough data to indicate major changes in prescribing habits."

All cases have been referred to the FDA's Adverse Event Reporting System.

Patients taking Ketek® should report symptoms such as malaise, weakness, or jaundice to their prescribing physicians.

Telithromycin was approved by the U.S. Food and Drug Administration in 2004 to treat acute bacterial infections from chronic bronchitis, acute bacterial sinusitis and community-acquired pneumonia.

Telithromycin, an antibiotic derived from the macrolide class of antibacterial agents, appears effective against some pneumonia strains resistant to other older antibacterials such as penicillin.

In the three cases described in the Annals of Internal Medicine article, liver problems were observed after the patients began taking telithromycin. The reports do not prove that the antibiotic caused the liver impairment. But, in the article, the authors advise "caution in prescribing this drug pending further postmarketing surveillance data."

Patients in two of the three cases reported some use of alcohol, although no prior liver damage had been noted. Authors say that the relationship between telithromycin and alcohol use "warrants further study."

Carolinas Medical Center, an academic medical center teaching hospital, is a 861-bed facility of Carolinas HealthCare System. CHS is the largest healthcare system in the Carolinas and the third largest public system in the nation.


SOURCE: American College of Physicians




  • Currently 0/5
  • 1
  • 2
  • 3
  • 4
  • 5
Rating: 0/5 (0 votes cast)




Health Supreme News

Loading...
‚Äč
Powered by Movable Type 5.13-en

Receive updates

Subscribe to get updates of this site by email:

Enter your Email


Preview | Powered by FeedBlitz

Other sites of ours